Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 10, 2013, 6:53 PM EDT for Estill County, Jackson County, Lee County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2013, 6:53 PM EDT (22:53 UTC)
- Expired
- Aug 10, 2013, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Estill County, KY, Jackson County, KY, Lee County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
126
WGUS53 KJKL 102253
FFWJKL
KYC065-109-129-110300-
/O.NEW.KJKL.FF.W.0023.130810T2253Z-130811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
WEST CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1100 PM EDT
* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN OVER
THE PAST HOUR OVER A PORTION OF THE WARNED AREA. AN ADDITIONAL
INCH OF RAIN IS POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALCORN...ALUMBAUGH...BLANTON FLATS...BRAZIL...DRIP ROCK...EVELYN...
HISEL...JINKS...LEIGHTON...LOCUST BRANCH...OLD LANDING...
PINNACLE...SAND SPRINGS...SHADE...WAGERSVILLE...WHYNOT...WILLOW
SHOALS AND YELLOW ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3765 8412 3765 8377 3755 8380 3751 8395
3750 8410 3757 8411 3757 8410 3759 8411
$$
KAS2 follow-up statements
999
WGUS73 KJKL 110014
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
814 PM EDT SAT AUG 10 2013
KYC065-109-129-110300-
/O.CON.KJKL.FF.W.0023.000000T0000Z-130811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-LEE KY-ESTILL KY-
814 PM EDT SAT AUG 10 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ESTILL...WEST
CENTRAL LEE AND NORTH CENTRAL JACKSON COUNTIES UNTIL 1100 PM EDT...
AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE MOVING OUT OF THE THE WARNED AREA. HOWEVER...
LINGERING SHOWERS PRODUCING LIGHT TO MODERATE RAIN WERE STILL MOVING
ACROSS PORTIONS OF THE AREA.
ANY ADDITIONAL RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF FROM
THE RECENT RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...ALCORN...
ALUMBAUGH...BLANTON FLATS...BRAZIL...DRIP ROCK...EVELYN...HISEL...
JINKS...LEIGHTON...LOCUS T BRANCH...OLD LANDING...PINNACLE...SAND
SPRINGS...SHADE...WAGERSVILLE...WHYNOT...WILLOW SHOALS AND YELLOW
ROCK.
AT 805 PM EDT...JACKSON COUNTY DISPATCH DID REPORT SOME URBAN
FLOODING ALONG MCCAMMON RIDGE ROAD IN MCKEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3765 8412 3765 8377 3755 8380 3751 8395
3750 8410 3757 8411 3757 8410 3759 8411
$$
RAY665
WGUS73 KJKL 110258
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT SAT AUG 10 2013
KYC065-109-129-110313-
/O.EXP.KJKL.FF.W.0023.000000T0000Z-130811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-LEE KY-ESTILL KY-
1058 PM EDT SAT AUG 10 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN ESTILL...
WEST CENTRAL LEE AND NORTH CENTRAL JACKSON COUNTIES WILL BE ALLOWED
TO EXPIRE AT 1100 PM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3765 8412 3765 8377 3755 8380 3751 8395
3750 8410 3757 8411 3757 8410 3759 8411
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:00 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 10, 4:00 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT SAT AUG 10 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 400 PM EDT SAT AUG 10 2013 MODELS HAVE NOT HANDLED DETAILS OF PRECIP VERY WELL IN RECENT DAYS...AND THERE DOES NOT APPEAR TO BE VERY GOOD AGREEMENT FOR THE SHORT TERM SECTION OF THE NEW FORECAST EITHER. FEATURES ARE WEAK...AND THE ATMOSPHERE IS VERY MOIST AND NOT NEEDING MUCH TO SET OFF CONVECTION. HAVE GENERALLY FOLLOWED THE SREF FOR A PATTERN. WILL NEED TO WATCH FOR CONVECTIVE DEVELOPMENT OR HINTS OF MODEL AGREEMENT TO HONE IN ON PERIODS OF HIGHER OR LOWER POPS AS TIME GOES BY. THE GENERAL CONSENSUS IS FOR POPS TO LOWER FROM NORTH TO SOUTH AS TIME GOES BY...BUT WITH A DIURNAL TREND SHOWING UP ALSO. LOCALLY HEAVY RAINFALL CAN NOT BE RULED OUT...BUT IS ANY FLOODING WOULD BE VERY ISOLATED AND CONFIDENCE IS FAR TOO LOW FOR AN FFA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 400 PM EDT SAT AUG 10 2013 THE WERE ONCE AGAIN IN GOOD AGREEMENT REGARDING THE EXTENDED PORTION OF THE FORECAST. BOTH THE GFS AND ECMWF MODELS WERE DEPICTING A LARGE EASTERN CANADIAN TROUGH...A SOUTHEASTERN CONUS RIDGE...AND WESTERN CONUS TROUGHING. THE PERIOD WILL BEGIN WITH INCREASING RAIN CHANCES ACROSS THE TENNESSEE VALLEY...AS SOUTHWEST FLOW ALONG THE WESTERN PERIPHERY OF THE RIDGE INTERACTS WITH THE CONVERGENCE ALONG AND AHEAD OF THE APPROACHING FRONT. WARM MOIST AIR OFF THE GULF OF MEXICO WILL FEED INTO THE AS THE FRONT APPROACHES...THEREBY LEADING TO INCREASING RAIN CHANCES ACROSS THE AREA. THE BEST CHANCES FOR RAIN WILL OCCUR ON TUESDAY AS THE APPROACHING FRONT INTERACTS WITH THE MOUNTAINS...WHICH WILL INCREASE LIFT OF THE MOIST AIR AHEAD OF THE FRONT. INCREASED PRECIPITATION CHANCES FOR TUESDAY BASED ON THIS...WITH LIKELY POPS IN PLACE ACROSS MOST OF THE FORECAST AREA. THE RAIN IS EXPECTED TO TAPER OFF TUESDAY NIGHT...WITH A DRY PERIOD WEDNESDAY AND WEDNESDAY NIGHT BETWEEN SYSTEMS AS A RIDGE OF CANADIAN HIGH PRESSURE MOVES INTO THE AREA FROM THE NORTH. A SERIES OF UPPER LEVEL DISTURBANCES IS THEN FORECAST TO MOVE OUT OF THE TENNESSEE VALLEY REGION AND UP THE SPINE OF THE APPALACHIAN MOUNTAINS FROM THURSDAY ONWARD. THERE IS A BIT OF UNCERTAINTY AS TO EXACTLY HOW MUCH MOISTURE WILL BE AVAILABLE FOR THESE SYSTEMS TO WORK WITH...SO POPS WERE KEPT IN THE SLIGHT CHANCE TO CHANCE CATEGORY ACROSS THE BOARD. TEMPERATURES THROUGHOUT THE PERIOD WILL LIKELY RUN SLIGHTLY BELOW NORMAL FOR THE MAJORITY OF THE EXTENDED...PARTICULARLY AFTER THE FRONT EXITS THE AREA. MONDAY WILL BE THE WARMEST DAY...WITH HIGHS FORECAST TO TOP OUT IN THE MID 80S. THE REST OF THE WEEK WILL FEATURE HIGHS IN THE UPPER 70S TO AROUND 80 DEGREES. OVERNIGHT LOWS WILL START OUT IN THE MID TO UPPER 60S...BEFORE READINGS BOTTOM OUT AROUND 60 BEHIND THE FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 250 PM EDT SAT AUG 10 2013 CONDITIONS WERE LARGELY VFR AT THE START OF THE PERIOD...BUT THERE WAS SOME LOCALIZED MVFR IN SHOWERS AND THUNDERSTORMS. THIS WILL PERSIST INTO THE EVENING. LATE TONIGHT A DETERIORATION TO IFR IS FORECAST...BUT THE CONFIDENCE FACTOR ON TIMING AND EXTENT IS NOT HIGH. AN IMPROVEMENT TO VFR SHOULD TAKE PLACE BY LATE MORNING ON SUNDAY. SHOWERS WILL BE POSSIBLE AT JUST ABOUT ANY POINT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Aug 10, 4:47 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 447 PM EDT SAT AUG 10 2013 KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-111100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK... WEST LIBERTY...CAMPTON...BEATTYVILLE 447 PM EDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A PARTICULAR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ080-084>088-107-109-110-112>120-111100- LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD- BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ... PIKEVILLE 447 PM EDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A PARTICULAR LOCATION. THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT...AND ALSO AT TIMES WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Local storm report, Aug 10, 1:47 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
147 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 2 ESE STRUNK 36.62N 84.40W
08/10/2013 M4.90 INCH MCCREARY KY TRAINED SPOTTER
4.9 INCHES OF RAINFALL MEASURED BETWEEN NOON AND 135 PM
AT MARSHES CREEK.
&&
TBREWERLocal storm report, Aug 10, 1:50 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD STRUNK 36.63N 84.43W
08/10/2013 MCCREARY KY 911 CALL CENTER
THE FOLLOWING ROADS WERE IMPASSIBLE AND WERE BEING CLOSED
BY THE FIRE DEPT.- EAST HIGHWAY 1416 AT WOODS HILL, MARSH
CREEK BAPTIST CHURCH ROAD, HAYS CREEK ROAD AND ALL SIDE
ROADS LEADING OFF FROM HAYS CREEK ROAD.
&&
TBREWERLocal storm report, Aug 10, 2:11 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM FLASH FLOOD STRUNK 36.63N 84.43W
08/10/2013 MCCREARY KY EMERGENCY MNGR
WATER IN STRUCTURE ON CORDELL FLATS ROAD. ED MEADOWS ROAD
IS IMPASSABLE. ROADS ARE UNDER WATER AT THE INTERSECTION
OF LUM STRUNK ROAD AND KY HWY 1470. APPROXIMATELY 15
HOUSE IN THE CORDELL FLATS COMMUNITY HAVE BEEN AFFECTED.
THE MARSH CREEK CHURCH IS FLOODED.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:41 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 6 hr |
| Aug 9, 9:05 PM EDT | Areal Flood Advisory | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 9, 9:28 PM EDT | Flash Flood Warning | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 10, 1:45 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 4:10 AM EDT | Flash Flood Watch | JKL | Fleming | 4 hr |
| Aug 10, 4:19 AM EDT | Flash Flood Warning | JKL | Fleming | 6 hr |
| Aug 10, 7:17 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin | 3 hr |
| Aug 10, 7:20 AM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Aug 10, 7:39 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 12:54 PM EDT | Areal Flood Advisory | JKL | McCreary | 2 hr |
| Aug 10, 1:22 PM EDT | Flash Flood Warning | JKL | McCreary | 3 hr |
| Aug 10, 6:17 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee | 3 hr |
| Aug 10, 6:32 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley, Rockcastle | 3 hr |
| Aug 10, 6:36 PM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Menifee, Morgan, Wolfe | 3 hr |
| Aug 10, 7:11 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Aug 10, 7:20 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 4 hr |
| Aug 10, 7:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin | 3 hr |
| Aug 10, 7:37 PM EDT | Flash Flood Warning | JKL | Jackson, Lee, Owsley | 4 hr |
| Aug 10, 7:58 PM EDT | Flash Flood Warning | JKL | Magoffin | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.